Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2015 (2015), Article ID 143832, 4 pages
http://dx.doi.org/10.1155/2015/143832
Case Report

Ciprofloxacin-Induced Thrombotic Thrombocytopenic Purpura: A Case of Successful Treatment and Review of the Literature

1Division of Pulmonary and Critical Care Medicine, Bronx Lebanon Hospital Center, Bronx, NY 10457, USA
2Department of Internal Medicine, Bronx Lebanon Hospital Center, Albert Einstein College of Medicine, Bronx, NY 10457, USA

Received 2 September 2015; Revised 12 October 2015; Accepted 13 October 2015

Academic Editor: Caterina Mammina

Copyright © 2015 Hafiz Rizwan Talib Hashmi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A 49-year-old African American woman was admitted to our hospital with abdominal pain, nausea, vomiting, lethargy, and confusion. She was receiving ciprofloxacin for a urinary-tract infection prior to admission. Laboratory examination revealed anemia, thrombocytopenia, elevated lactate dehydrogenase, and serum creatinine. Peripheral smear showed numerous schistocytes, and the patient was diagnosed with thrombotic thrombocytopenic purpura (TTP). Ciprofloxacin was identified as the offending agent. The patient received treatment with steroids and plasmapheresis, which led to rapid clinical recovery. This is the first case to our knowledge of successfully treated ciprofloxacin-induced TTP; previously reported cases had fulminant outcomes. Quinolones are an important part of the antibiotic armamentarium, and this case can raise awareness of the association between quinolones and TTP. A high index of suspicion for detection and early and aggressive management are vitally important for a successful outcome.